Texas, 2012

Damaging Winds in Texas, August 23, 2012

August 23, 2012 · NWS EPZ · 2 events in 1 county or zone

A very moist air mass remained in place across the region as a result of the seasonal monsoon flow. An upper level disturbance moved in from the northwest and managed to destabilize the atmosphere and resulted in numerous strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A very moist air mass remained in place across the region as a result of the seasonal monsoon flow. An upper level disturbance moved in from the northwest and managed to destabilize the atmosphere and resulted in numerous strong to severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 23, 12:50 PM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 23, 12:50 PM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
150 PM MDT THU AUG 23 2012

.SYNOPSIS...
AN APPROACHING UPPER LEVEL STORM SYSTEM WILL COMBINE WITH ABUNDANT
MOISTURE AT THE SURFACE TO HELP DEVELOP SCATTERED THUNDERSTORMS
THIS EVENING...HEAVY RAIN WITH SOME OF THE STORMS IS POSSIBLE.
RAIN CHANCES WILL DECREASE SOME FOR FRIDAY AND THE WEEKEND. WE
WILL CONTINUE TO SEE A SLIGHT CHANCE FOR RAIN INTO THE FIRST PART
OF NEXT WEEK WITH TEMPERATURES RUNNING A FEW DEGREES ABOVE NORMAL.

&&

.DISCUSSION...
THIS HAS BEEN A SUMMER OF LOTS OF BLOWN OPPORTUNITIES FOR RAIN.
TODAY LOOKS TO BE ANOTHER GOOD CHANCE TO GET SOME RAIN...WE'LL SEE
WHAT HAPPENS. AN APPROACHING UPPER LEVEL TROUGH WILL MOVE INTO
NORTHERN NEW MEXICO LATER THIS EVENING. AS THIS SYSTEM MOVES IN IT
WILL HELP DESTABILIZE OUR ATMOSPHERE AND HELP GENERATE SOME
THUNDERSTORMS. IN ADDITION THIS MORNING'S SOUNDING GAVE US A PW
(PRECIPITABLE WATER) VALUE OF 1.41...WHICH IS WELL ABOVE NORMAL. A
FEW STORMS MAY PRODUCE SOME HEAVY RAINS SO ISOLATED FLOODING WILL
BE A POSSIBILITY. WE WILL HAVE TO WAIT AND SEE JUST EXACTLY WHERE
THE THUNDERSTORMS WILL POP UP THIS EVENING. MOVEMENT WILL
GENERALLY BE FROM THE WEST TO THE EAST. ON FRIDAY...THOUGH THE
BEST DYNAMICS WILL HAVE MOVED EAST...WE WILL STILL SEE SOME OF THE
TROUGH HANGING BACK SO WE WILL CONTINUE TO SEE A CHANCE FOR
THUNDERSTORMS ON FRIDAY AFTERNOON AND EVENING. FOR SATURDAY AND
SUNDAY WE WILL SEE A LITTLE DRIER AIR WORK INTO THE REGION WHICH
WILL AGAIN HELP REDUCE...BUT NOT ELIMINATE OUR RAIN CHANCES. FOR
THE FIRST PART OF NEXT WEEK THE EXTENDED MODELS ARE IN A BIT OF A
DISAGREEMENT. THE GFS AND DGEX BUILD THE RIDGE DIRECTLY OVER NEW
MEXICO. THIS POSITION WILL CONTINUE TO REDUCE OR EVEN ELIMINATE
OUR RAIN CHANCES. BUT THE ECMWF HAS THE HIGH FURTHER TO OUR EAST
WHICH ALLOWS PLENTY OF MOISTURE TO SLIDE UP FROM THE SOUTH AND
CONTINUE OUR RAIN CHANCES. FOR NOW I WILL KEEP A SLIGHT CHANCE FOR
RAIN IN THE FORECAST FOR THE FIRST PART OF NEXT WEEK AND WE WILL
HAVE TO WAIT AND SEE WHAT FUTURE FORECAST MODEL RUNS BRING.

TAKING A QUICK LOOK AT TEMPERATURES. WE WILL SEE NEAR NORMAL
TEMPERATURES ON FRIDAY. FOR THE WEEKEND AS WE BEGIN TO DRY OUT WE
WILL SEE HIGHS RUNNING A COUPLE OF DEGREES ABOVE NORMAL. FOR THE
FIRST PART OF NEXT WEEK THE FORECAST IS A LITTLE TRICKY. IF THE
GFS WORKS OUT WE WILL CONTINUE TO SEE OUR SLIGHTLY ABOVE NORMAL
TEMPERATURES FOR THE WEEK...BUT IF THE ECMWF IS CORRECT WE COULD
ACTUALLY SEE SOME SLIGHTLY BELOW NORMAL TEMPERATURES. FOR NOW I'VE
GONE WITH PERSISTENCE AND HAVE KEPT THE SLIGHTLY ABOVE NORMAL
TEMPERATURES IN THE FORECAST.

&&

.AVIATION....VALID 24/00Z-25/00Z.
WEAK UPPER LEVEL TROUGH MOVING THROUGH AREA...WILL CONTINUE TO
GENERATE SCT SHRA/+TSRAGS/WND VRB30G45-50KT/SCT-BKN GIGS 060-080
AGL THROUGH FIRST PART OF THIS EVENING.  ACTIVITY WILL LIKELY
TRANSITION TO LOWLANDS AFT 01Z...WITH OUTFLOW BOUNDARIES DRIVING
ACTIVITY MAINLY OVER THESE AREAS EAST OF THE DIVIDE THROUGH 12Z. THE
TROUGH WILL USHER IN SLIGHTLY DRIER MORE STABLE AIR AFTER 18Z
FRIDAY.  THIS WILL MEAN MAINLY ISOLD SHRA/TSRAGS OVER AREA
MOUNTAINS. SCT ACTIVITY WILL REMAIN POSSIBLE FOR LOWLANDS IN
HUDSPETH AND EASTERN OTERO COUNTIES FRIDAY AFTERNOON.

&&

.FIRE WEATHER...
A WEAK UPPER LEVEL TROUGH OF LOW PRESSURE MOVING THROUGH THE FOUR
CORNERS...WILL CONTINUE TO ENHANCE SHOWER AND THUNDERSTORM ACTIVITY
THIS EVENING.  ACTIVITY WILL LIKELY TRANSITION TO LOWLANDS EARLY...
WITH OUTFLOW BOUNDARIES DRIVING STORMS MAINLY OVER THESE AREAS EAST
OF THE DIVIDE THROUGH 6 AM.  HEAVY RAIN REMAINS THE MAIN THREAT...
ESPECIALLY ACROSS DRAINAGES IN THE GILA NATIONAL FOREST FROM THE
WHITEWATER-BALDY BURN COMPLEX. THIS INCLUDES LITTLE DRY CREEK...PINE
CREEK...SACATON CREEK...MOGOLLON AND TURKEY CREEK DRAINAGES.  IN THE
SACRAMENTO MOUNTAINS...THIS INCLUDES BONITO CREEK FROM THE LITTLE
BAER FIRE.

RELATIVELY DRIER MORE STABLE AIR WILL FOLLOW PASSAGE OF THE TROUGH
FRIDAY.  THIS WILL RESTRICT ACTIVITY TO MAINLY OVER THE MOUNTAINS
WEST OF THE RIO GRANDE VALLEY.  SCATTERED AFTERNOON ACTIVITY IS
EXPECTED ACROSS HUDSPETH AND EASTERN OTERO COUNTIES FRIDAY
AFTERNOON. ISOLATED AFTERNOON STORMS ARE FORECAST FOR ALL AREAS
SATURDAY. MIN RH FRIDAY WILL RANGE FROM THE UPPER 20S ACROSS THE
LOWLANDS...TO 60 PERCENT OR MORE OVER THE HIGH COUNTRY.  RH SHOULD
FALL 8-12 PERCENT SATURDAY...WITH WEST-NORTHWEST FLOW ALOFT EXPECTED
OVER THE AREA BEHIND THE TROUGH.  HAINES INDICES WILL RANGE FROM 2-3
TODAY AND FRIDAY...CLIMBING TO 4 ACROSS THE SOUTHERN DESERTS
SATURDAY AND SUNDAY.

THIS TROUGH MAY SEND A WEAK BACKDOOR COLD FRONT OUR WAY LATER
SUNDAY.  THIS COULD ENHANCE STORM ACTIVITY AGAIN FOR US SUNDAY
EVENING AND MONDAY.  TEMPERATURES WILL GENERALLY REMAIN 2-5 DEGREES
ABOVE NORMAL THROUGH MONDAY...POSSIBLY FALLING NEAR OF JUST BELOW
NORMAL BEGINNING TUESDAY WITH SOUTHEAST FLOW...BEHIND FRONTAL PASSAGE
SHOULD THIS OCCUR.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 73  93  72  94  71 /  40  20  20  10  10
SIERRA BLANCA           66  88  62  88  65 /  30  20  20  10  10
LAS CRUCES              67  90  69  93  66 /  40  20  20  10  10
ALAMOGORDO              68  92  65  94  66 /  40  20  20  20  10
CLOUDCROFT              49  69  48  73  50 /  50  30  30  40  20
TRUTH OR CONSEQUENCES   68  91  66  93  68 /  40  20  20  20  10
SILVER CITY             62  81  59  86  62 /  30  30  30  30  20
DEMING                  67  88  62  96  67 /  30  20  20  10  10
LORDSBURG               68  90  61  97  66 /  30  20  20  10  10
WEST EL PASO METRO      74  91  67  93  74 /  40  20  20  10  10
DELL CITY               66  94  65  94  65 /  30  20  20  20  10
FORT HANCOCK            70  93  66  95  68 /  40  20  20  10  10
LOMA LINDA              66  85  66  85  66 /  40  20  20  10  10
FABENS                  72  92  65  94  71 /  40  20  20  10  10
SANTA TERESA            72  90  66  93  70 /  40  20  20  10  10
WHITE SANDS HQ          71  91  64  95  68 /  40  20  20  10  10
JORNADA RANGE           65  91  61  94  63 /  40  20  20  10  10
HATCH                   66  89  63  93  64 /  40  20  20  10  10
COLUMBUS                69  90  66  94  68 /  40  20  20  10  10
OROGRANDE               72  92  66  95  71 /  40  20  20  10  10
MAYHILL                 57  79  56  81  58 /  50  30  30  40  20
MESCALERO               55  81  55  84  56 /  50  30  30  40  20
TIMBERON                55  77  56  80  58 /  50  30  30  30  20
WINSTON                 59  84  53  84  59 /  40  30  30  40  20
HILLSBORO               64  86  56  88  64 /  40  20  20  20  10
SPACEPORT               67  90  63  94  66 /  40  20  20  20  10
LAKE ROBERTS            59  85  55  85  59 /  40  30  30  40  20
HURLEY                  63  85  63  86  63 /  30  20  20  10  10
CLIFF                   60  89  56  92  58 /  30  20  20  20  10
MULE CREEK              55  82  56  88  55 /  30  20  20  20  20
FAYWOOD                 63  86  58  87  62 /  30  20  20  10  10
ANIMAS                  65  88  62  96  62 /  30  20  20  10  10
HACHITA                 65  89  62  96  63 /  30  20  20  10  10
ANTELOPE WELLS          65  87  61  93  63 /  30  20  20  10  10
CLOVERDALE              62  79  60  85  61 /  30  20  20  10  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

BRICE/TRIPOLI
Hazardous weather outlook, Aug 23, 10:07 AM MST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1107 AM MDT THU AUG 23 2012

NMZ401>417-TXZ418>424-241715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1107 AM MDT THU AUG 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN APPROACHING UPPER LEVEL STORM SYSTEM WILL COMBINE WITH ABUNDANT
MOISTURE TO HELP FORM SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS. A FEW STORMS COULD PRODUCE HEAVY RAINFALL OF OVER
AN INCH WHICH MAY LEAD TO SOME LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WE WILL DRY OUT A LITTLE FOR FRIDAY INTO THE WEEKEND...BUT WE WILL
CONTINUE TO SEE A SLIGHT CHANCE FOR RAIN EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER TO THE NWS EL PASO
OFFICE VIA OUR 800 NUMBER OR THROUGH LOCAL LAW ENFORCEMENT.

In the hours before

Special weather statement, Aug 23, 3:08 PM MST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
408 PM MDT THU AUG 23 2012

NMZ411-413-TXZ418-419-232300-
EASTERN/CENTRAL EL PASO COUNTY TX-SOUTHERN DONA ANA COUNTY/MESILLA
VALLEY NM-SOUTHERN TULAROSA BASIN NM-WESTERN EL PASO COUNTY TX-
408 PM MDT THU AUG 23 2012

...STRONG THUNDERSTORMS THREATENING SOUTHERN DONA ANA AND
NORTHWESTERN EL PASO COUNTIES THROUGH 500 PM MDT...

AT 404 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES SOUTHWEST
OF LEASBURG TO 21 MILES WEST OF SUNLAND PARK...AND MOVING EAST AT 40
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. THE WIND GUSTS
WILL LIKELY OCCUR AHEAD OF ANY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
  NORTHEAST EL PASO...
  WEST EL PASO...
  LAS CRUCES...
  ANTHONY...
  EAST MESA...
  TALAVERA...
  BERINO...
  SAN MIGUEL...
  FAIRACRES...
  ANTHONY GAP...
  FRANKLIN MOUNTAINS STATE PARK...
  SOLEDAD CANYON...
  DRIPPING SPRINGS...
  KILBOURNE HOLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

JMG
Special weather statement, Aug 23, 4:04 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
504 PM MDT THU AUG 23 2012

NMZ412-414-415-232345-
CENTRAL TULAROSA BASIN NM-SACRAMENTO MOUNTAINS ABOVE 7500 FEET
NM-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
504 PM MDT THU AUG 23 2012

...STRONG THUNDERSTORMS THREATENING EXTREME NORTHEASTERN DONA ANA...
EXTREME EASTERN SIERRA AND NORTHWESTERN OTERO COUNTIES THROUGH 545 PM
MDT...

AT 502 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST
OF TULAROSA TO 10 MILES SOUTHWEST OF TULAROSA...AND MOVING EAST AT 35
MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  TULAROSA...
  BENT...
  THREE RIVERS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

JMG
Local storm report, Aug 23, 4:26 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
526 PM MDT THU AUG 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND GST     KELP                    31.80N 106.40W
08/23/2012  M61 MPH          EL PASO            TX   ASOS

&&

EVENT NUMBER EPZ1200243

JAH

The radar

The El Paso radar (KEPZ), 31 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, El Paso

When
August 23, 5:00 PM MST to 5:30 PM MST
Where
El Paso County, (Elp)el Paso Intl Ar
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
31.800, -106.380

The ELP ASOS at El Paso International Airport reported a thunderstorm wind gust of 61 mph in association with a severe thunderstorm.

Thunderstorm Wind, El Paso

When
August 23, 5:20 PM MST to 6:10 PM MST
Where
El Paso County, 3.44 mi WNW of Tobin
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
31.903, -106.432

A trained spotter reported a 67 mph thunderstorm wind gust along with 1.12 inches of rain in 50 minutes as a severe thunderstorm moved past.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410532, 410533.